Unraveling Thiazide-Associated Hyponatremia

Understanding the pathophysiologic mechanism(s) of thiazide-associated hyponatremia (TAH) is a coming-of-age moment for nephrologists. Sure, we all learned in medical school that thiazides can cause hyponatremia, hypercalcemia, hypokalemia, etc. but many of us can probably also remember when this knowledge transformed from rote memorization to self-aware understanding. A narrative review by Filippone et al recently published in AJKDhighlights this phenomenon.

To begin, the incidence of hyponatremia in outpatients on a thiazide versus unexposed participants was found to be about 5 times higher in those taking the drug. Interestingly, the hyponatremia does not have a nice dose-dependent relationship, as is seen in the hypokalemia associated with this class of medications. Fortunately, the diagnosis of TAH is relatively straightforward, and involves excluding other ADH-mediated effects (hypovolemia, ineffective arterial volume, etc), and observing improvement with cessation of the drug.  Box 1 below outlines these points.

Diagnostic criteria based on an algorithm of the Hyponatremia Registry. Box 1 from Filippone et al, AJKD © National Kidney Foundation.

A meta-analysis showed that risk factors included elderly age (mean age 75) and female gender (79% of cases). Fascinatingly, the gender difference is thought to be due to greater expression of the sodium-chloride cotransporter (NCC) in females, as this was demonstrated clearly in animal studies.  Inhibition of NCC by thiazides may produce relatively greater sodium loss in females as a result. Although the mean time to TAH after initiation of the drug was 19 days, there were many that developed hyponatremia months or even years after initiation. Others developed severe hyponatremia rapidly within a few days. Taken together, these points illustrate the heterogeneity of this disease, and multifactorial processes that contribute to the decreased serum sodium.

Filippone et al break down the pathophysiology of these processes into 4 distinct categories:

  • Impaired free-water excretion
  • Solute depletion
  • Osmotic inactivation of cations
  • Excess free-water intake

Excess free-water intake is not unique to TAH, and is implicated in all hyponatremic states. The first mechanism (impaired free-water excretion) is really the crux of the paper, and we will primarily focus on this.

Impaired Free-Water Excretion

This mechanism is the easiest to remember, but can also be the hardest to understand. At its most basic, the distal convoluted tubule (the primary site of the thiazide-sensitive NCC channels) is responsible for urinary dilution. The osmolarity of fluid entering the DCT is 100-150 mOsm/L. Further NCC-mediated sodium reabsorption here results in maximally dilute urine of 50 mOsm/L.

Compartmentalization of total-body sodium. Fig. 2 from Filippone et al., AJKD © National Kidney Foundation.

If NCC is blocked by thiazides, maximal urinary dilution is compromised, and free water excretion is suboptimal.  Unsurprisingly, nearly all cases of TAH have urinary osmolarity > 100 mOsm/L, and the majority of cases are usually > 300 mOsm/L. This inappropriately concentrated urine in the setting of water excess is also compounded by the mild volume depletion due to thiazides, which stimulates ADH release.

What many may not realize is that prostaglandin transport also plays a role.  PGE2 is required to bind to a basolateral receptor, which antagonizes the effect of ADH by preventing aquaporin 2 channel insertion. In short, PGE2 causes enhanced free water excretion by preventing water absorption in the cortical collecting duct. Genome-wide-associated studies of 157 patients with TAH showed that 50% had at least 1 copy of a variant allele of the prostaglandin cotransporter SLCO2A1, which reduced the action of PGE2.

(A) Role of SLCO2A1 in thiazide-associated hyponatremia (TAH). (B) In patients with reduced PGT activity, increased luminal PGE2 instead activates luminal EP4 receptors. Fig. 3 from Filippone et al, AJKD © National Kidney Foundation.

The mechanisms by which thiazides impair free-water excretion are manifold, and summarized elegantly in Box 2 below.

Thiazides impair free-water excretion by multiple potential mechanisms. Box 2 from Filippone et al, AJKD © National Kidney Foundation.

The remaining mechanisms are not quite as straightforward. Solute depletion (as opposed to water retention) may contribute to hyponatremia in some patients, as the natriuretic and kaliuretic effects of thiazides lead to sodium and potassium loss. Simple studies have demonstrated that after 3 days of taking 100 mg of HCTZ in healthy volunteers, weight decreased by 2 kg with reduction in serum sodium by 4-5 mEq/L. This suggests that cation loss may also contribute to TAH.

Likewise, osmotic activation of cations is a controversial topic. Some amount of cation (primarily sodium and potassium) is exchangeable, but not osmotically active. This cation load is found in muscle, bone, skin, etc. There is debate regarding the concept of a variable fraction of osmotically active vs inactive cation that can be dynamic, which may result in altered serum sodium levels but are not explainable by mass external balance of these cations or of water intake. Despite the uncertainty, these factors may play a role in the variability time course of TAH after thiazide exposure.

Treatment and Closing Thoughts

Stopping the drug is first-line, along with potassium repletion if hypokalemia is present. As with all hyponatremia, free water intake should be restricted.  Symptomatic patients, or those with severe hyponatremia require more aggressive treatment (see NephMadness post from 2018 for those guidelines).  The authors should be commended for shining a light on an important topic; a topic that we all “know about” but may not “know in-and-out.” And as new genetic susceptibilities are being uncovered, there is more on the horizon to help us better understand this entity.

– Post prepared by Timothy Yau, AJKDBlog Social Media Editor. Follow him @maximal_change.

 

To view Filippone et al (subscription required), please visit AJKD.org.

Title: Thiazide-Associated Hyponatremia: Clinical Manifestations and Pathophysiology
Authors: Edward J. Filippone, Mohammed Ruzieh, and Andrew Foy
DOI: 10.1053/j.ajkd.2019.07.011

1 Trackback / Pingback

  1. Länkar v17-18 | Internmedicin

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.